Colorado, 2015

Dense Fog in Colorado, April 19, 2015

April 19, 2015 · NWS GJT · 1 event in 1 county or zone

Clearing skies after a storm system allowed fog to form near Rifle and along the Colorado River in Rifle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Clearing skies after a storm system allowed fog to form near Rifle and along the Colorado River in Rifle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 19, 3:28 AM MST, 32 minutes earlier.

Area forecast discussion, Apr 19, 3:28 AM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 AM MDT SUN APR 19 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 425 AM MDT SUN APR 19 2015

CLEARING SKIES LATE TONIGHT HELPED FOG TO FORM IN THE CO RIVER
VALLEY...WITH PATCHY DENSE FOG NEAR RIFLE. HAVE ISSUED A DENSE FOG
ADVISORY UNTIL 10 AM MDT FOR THE CO RIVER VALLEY AND INTERSTATE 70
FROM DE BEQUE TO SILT.

H5 HAND ANALYSIS AT 00Z SHOWED A WELCOME KICKER WAVE DROPPING INTO
THE NORTHERN HIGH PLAINS WITH A WELL DEFINED TROP FOLD SHOWING UP IN
IN WATER VAPOR AS WELL. THE STAGNANT LOW WAS LOCATED OVER EAST
CENTRAL COLORADO AT 00Z AND SATELLITE TRENDS SUGGEST IT IS FINALLY
BEGINNING TO PUSH EAST LATE THIS EVENING WITH THE BETTER HEIGHT
FALLS OVER SOUTHERN KANSAS. THERE IS A THIN LINE OF WELL DEFINED
MOISTURE WRAPPING AROUND THE BACK SIDE EXTENDING FROM THE PARK TO
THE ELK MOUNTAINS. THIS WILL KEEP SNOW PINNED UP AGAINST THE DIVIDE
THROUGH THE EARLY MORNING HOURS BUT DENDRITIC LAYERS WILL BE DRYING
OUT AND ASCENT SHIFTING EAST AS THE NORTHERN TROUGH SWINGS INTO THE
EASTERN DAKOTAS BY SUNRISE. BOUNDARY LAYER REMAINS MOIST AND WILL
HELP FORM STRATUS AND FOG THROUGH MID MORNING IN SEVERAL VALLEYS BUT
SO FAR ANY DENSE FOG APPEARS VERY LOCALIZED. A WARMUP CAN BE
EXPECTED THE NEXT FEW DAYS AS WE PUSH THIS LOW OUT OF THE
REGION. THIS WARM-UP WILL BE TEMPERED BY INCREASING NORTHWEST FLOW
ALOFT...A RESULT OF THE CURRENT NORTHERN STREAM TROUGH DEEPENING OVER
THE WESTERN GREAT LAKES. HIGHS WILL STAY BELOW NORMAL INTO EARLY
WEEK AS A RESULT WITH LOWS FLIRTING WITH FREEZING IN THE CORTEZ
REGION. INSTABILITY THIS AFTERNOON COMBINED WITH RESIDUAL MOISTURE
LEADS TO ISOLATED SHOWERS DEVELOPING OVER THE NORTHERN AND EASTERN
TERRAIN TODAY WITH A RUMBLE OF THUNDER MORE LIKELY IN THE SOUTH. A
PROGRESSIVE WAVE MOVES THROUGH WYOMING TOWARD NORTHERN COLORADO LATE
TONIGHT AND ACROSS THE REGION EARLY MONDAY. CROSS SECTIONS SHOW
MOISTURE STAYING MAINLY ABOVE MOUNTAIN TOP LEVEL WITH THE LIFT
BETTER ORGANIZED TO THE NORTHEAST OF OUR CWA. HOWEVER THE NORTHERLY
OROGRAPHICS FAVOR SOME LIGHT SNOW OVER THE NORTHERN MOUNTAIN RANGES
TO HIGHEST POPS THERE AND LOW CONFIDENCE ELSEWHERE.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 425 AM MDT SUN APR 19 2015

BY MONDAY EVENING THE MAIN UPPER LOW WILL BE OVER THE GREAT LAKES
WITH THE LAST WEAK SHORTWAVE TROUGH SLIDING THROUGH THE AREA
MONDAY EVENING...IN THE NW FLOW LEFT IN THE LOW'S WAKE. MOISTURE
CONTENT DECREASES INCREMENTALLY WITH SOME SHOWERS EXPECTED ALONG
THE CONTINENTAL DIVIDE AND AN OLD FRONTAL BOUNDARY BACKING UP
AGAINST THE FRONT RANGE AND CONTINENTAL DIVIDE THROUGH TUESDAY.

TUE AND WED SHOULD BE RELATIVELY DRY AS A TRANSITORY RIDGE MOVES
OVER THE AREA...THROUGH THE OLD FRONTAL BOUNDARY SHOULD STILL ACT
AS A FOCUS FOR SHOWERS NEAR THE CONTINENTAL DIVIDE. THE NEXT BIG
TROUGH WILL MOVE ONSHORE OVER SRN CA WED NIGHT AND THE MIDRANGE
MODELS CARRY IT FAIRLY QUICKLY ENE AND INTO THE FOUR CORNERS
REGION BY THU NIGHT. THE LOW MOVES OVERHEAD FRI AND SAT AND HAVE
GONE WITH MORE CLOUD COVER AND A HIGH CHANCE OF PRECIP THROUGH
BOTH DAYS. THE STORM APPEARS COLD ENOUGH FOR ANOTHER BOUT OF
MOUNTAIN SNOW FRI NGT AND SAT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 425 AM MDT SUN APR 19 2015

AS LOW PRESSURE CONTINUES MOVING EAST TODAY THE REMAINING
SCATTERED SNOW SHOWERS OVER THE EASTERN UT AND WESTERN CO MTS WILL
ALSO GRADUALLY DECREASE TODAY THROUGH TONIGHT. MOUNTAIN
OBSCURATIONS WILL CONTINUE BUT BECOME LESS WIDESPREAD TONIGHT.

PATCHY FOG THIS MORNING IN MOST VALLEYS WILL BRING OCCASIONAL
MVFR VSBYS AND CIGS TO KGJT...KMTJ AND KASE...WHILE KRIL WILL
HAVE IFR/LIFR CIGS AND VSBYS IN DENSE FOG UNTIL ABOUT 16Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...DENSE FOG ADVISORY UNTIL 10 AM MDT THIS MORNING FOR COZ007.

UT...NONE.
&&

SHORT TERM...15
LONG TERM...CC
AVIATION...CC
Hazardous weather outlook, Apr 19, 3:32 AM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 AM MDT SUN APR 19 2015

COZ001>014-017>023-UTZ022>025-027>029-201045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
432 AM MDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL AFFECT THE COLORADO RIVER VALLEY AND
INTERSTATE 70 UNTIL 10 AM MDT FROM DE BEQUE TO SILT. VISIBILITY
ALONG INTERSTATE 70 WILL BE LOWERED TO 1/4 MILE OR LESS AT TIMES.

RAIN AND SNOW SHOWERS WILL CONTINUE DECREASING TODAY AND TONIGHT...
WITH SCATTERED RAIN AND SNOW SHOWERS...MAINLY OVER THE NORTHERN
AND CENTRAL MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSETTLED WEATHER WILL REMAIN IN THE REGION THROUGH THURSDAY...
THEN THE CHANCE OF WIDESPREAD PRECIPITATION INCREASES FRIDAY
THROUGH SATURDAY AS THE NEXT PACIFIC STORM MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Debeque to Silt Corridor

When
April 19, 4:00 AM MST to 10:00 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The Rifle airport ASOS reported 1/4 mile fog for 3 hours. Local webcams also showed dense fog.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655086.